Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 37, NWS Riverton, WY

August 9, 2001Sublette County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Aug 9, 2001, 3:03 PM MDT for Sublette County, Wyoming. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2001, 3:03 PM MDT (21:03 UTC)
Expired
Aug 9, 2001, 3:45 PM MDT
In force
42 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Sublette County, WY

What was reported inside it

TimeReportWhereRemark
Aug 9, 3:10 PM MDTHail 1Big Piney, WY
Aug 9, 3:15 PM MDTHail 0.88Big Piney, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2001-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2001-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

868 
WUUS55 KRIW 092104
SVRRIW
WYC035-092145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
303 PM MDT THU AUG 9 2001

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWEST SUBLETTE COUNTY IN WEST CENTRAL WYOMING

* UNTIL 345 PM MDT

* AT 303 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF BIG PINEY...OR ABOUT 27
  MILES SOUTHWEST OF PINEDALE...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR BIG PINEY AROUND 320 PM MDT
  NEAR MARBLETON AROUND 325 PM MDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
 HAIL UP TO THE SIZE OF NICKELS.
 WINDS UP TO 60 MILES AN HOUR.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.



$$
LAT...LON 4271 11028 4255 11039 4233 11038 4232 10995
          4260 10975

CUNNINGHAM

WCJIN-WYSW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:50 PM MDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 9, 1:50 PM MDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
150 PM MDT THU AUG 9 2001

WV IMAGERY SHOWING STRONG SHORT WAVE OVER SOUTHERN ID AND NORTHEAST
NV WITH GOOD DRYING BEHIND IT OVER MUCH OF NV. ALSO...SOME CLOUD TOP
COOLING ON IR OVER SOUTHERN ID. BEST INSTABILITY ACROSS THE WESTERN
CWFA WITH A FEW CG STRIKES OVER NORTHERN LINCOLN AND WESTERN
SUBLETTE COS. MORE ORGANIZED CONVECTION OVER THE UINTAS AND
WESTERN CO. THE ID/NV SHORT WAVE WILL BE THE SHORT TERM WEATHER
PROBLEM ACROSS THE WEST CWFA THIS EVENING. STABLE AIRMASS IN PLACE
EAST OF THE DIVIDE WITH SC SLOWLY BREAKING.

UPPER LEVEL WEST-NORTHWEST FLOW OVER THE CWFA THROUGH 12/00Z WITH
UPPER RIDGE OVER THE SOUTHWEST US. SHORT WAVE TO MOVE ACROSS THE
CWFA TONIGHT WITH BEST 7-3H OMEGA ACROSS THE WEST BETWEEN 10/00Z
AND 10/06Z AND THEN DYNAMICS THEN WEAKEN OVER THE EAST AFTER 10/06Z.
WILL GO WITH SCT EVE POPS ACROSS THE WEST TONIGHT AND ISOLD OVER
THE EAST. FOR FRI AND SAT WILL GO WITH ISOLD AFTN AND EVE POPS AS
ONLY INSTABILITY WILL BE THE TRIGGER AND DYNAMICS WILL BE WEAK.

WILL NOT MAKE ANY THE CHANGES TO THE EXTENDED AS UPPER RIDGE WILL
EDGE TOWARD WY AND UPPER LEVEL WNW FLOW OVER THE CWFA.

RIW...NONE

MC

Nearby

Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.